Acetaminophen overdose in a third trimester pregnancy.
Samuel G, Baltarowich L, Albujoq K, Chaaban S, Usman M, and Ouellette D. Acetaminophen overdose in a third trimester pregnancy. Chest 2017; 152(4):A379.
Acetaminophen (APAP) toxicity is commonly reported and it is a major cause of drug induced acute liver failure. Toxicity during the third trimester of pregnancy can result in maternal and fetal hepatotoxicity, premature labor and fetal death. We present a case of APAP overdose in a pregnant patient in her third trimester, who despite a high APAP level and premature rupture of membranes, did not develop hepatotoxicity and did not require an emergent delivery CASE PRESENTATION: A 24 year old female, 31 weeks pregnant, was brought to the ED after she was found unresponsive with bottles of clonazepam 0.5 mg and APAP 500 mg. She presented with CNS depression requiring intubation and admission to the Medical intensive Care Unit where she was found to have premature rupture of membranes with no evidence of fetal distress. Ultrasound confirmed gestational age and normal fetal anatomy. The 4 hour APAP level was 344 mcg/ml and IV N-acetylcysteine (NAC) 21 hour protocol was administered. Initial ALT /AST 14 /24 U/L, INR 0.99. APAP levels decreased to < 10 mcg/ml within 24 hours with no elevation of ALT/ AST at 48 hours. Urine drug screen was positive for cannabinoids, benzodiazepines, tricyclic antidepressants. 20 hours after presentation, the patient was extubated and transferred to the OB service. At 34 weeks gestation she had a C section delivery of an infant that required a short NICU stay DISCUSSION: The fetal liver is susceptible to APAP-induced injury because it is capable of oxidative metabolism which produces the toxic metabolite “NAPQI”, and the fetus has limited glutathione stores. CYP 450 activity is detected in fetal livers at 18 weeks gestation. The optimal efficacy of NAC is within 8 hours of a toxic APAP ingestion. Delayed administration increases the risk of hepatotoxicity. In pregnancy, treatment with IV NAC is preferred over oral formulations in order to achieve high maternal and fetal bioavailability. Published case series of pregnant women in their third trimester with toxic APAP levels suggest that the majority recover and deliver full term babies. However, premature delivery, stillbirths, and neonatal death have been reported with increased risk in the setting of maternal hepatotoxicity. Severe maternal hepatotoxicity associated with signs of fetal distress is an indication for urgent delivery CONCLUSIONS: Pregnant women with acute APAP overdose should be treated early with IV NAC. Delayed therapy is associated with maternal and fetal hepatotoxicity. Overdose, in the presence or abscence of hepatotoxicity, may precipitate premature labor and fetal death. Successful treatment of APAP overdose during pregnancy requires supportive care, early administration of IV NAC and a multidisciplinary team of specialists (intensivists, toxicologists, obstetricians and neonatologists) to optimize maternal-fetal outcome.